Intravitreal Injections and Endophthalmitis

Stephen J. Kim, MD

Disclosures

Int Ophthalmol Clin. 2015;55(2):1-10. 

In This Article

Contaminated Bevacizumab and Triamcinolone

Several outbreaks of endophthalmitis have been reported to have occurred in the United States. In Nashville, TN, 4 of 18 patients administered bevacizumab in late March 2011 at the VA developed endophthalmitis within 48 to 72 hours after treatment. All 4 eyes had vitreous cultures that were positive for Streptococcus viridans species. Recent outbreaks of fungal endophthalmitis have also been reported after injection of compounded agents. Fourteen eyes developed endophthalmitis due to Bipolaris hawaiiensis after being injected with compounded preservative-free triamcinolone from a single lot prepared by a single compounding pharmacy.[26] A similar outbreak of fungal endophthalmitis in 8 eyes was due to compounded combined bevacizumab and triamcinolone.[27] As a result of these outbreaks and others, periodic review of compounding pharmacy practices and accreditation status is encouraged to minimize the risk of future outbreaks.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....